Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Cheyenne, WY

May 28, 2018Banner County, Kimball County, Scotts Bluff County, Nebraska; Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 28, 2018, 6:26 PM MDT for Banner County, Kimball County, Scotts Bluff County, Nebraska; Goshen County, Laramie County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 6:26 PM MDT (00:26 UTC)
Expired
May 28, 2018, 7:15 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE, Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:01 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS55 KCYS 290026
SVRCYS
NEC007-105-157-WYC015-021-290115-
/O.NEW.KCYS.SV.W.0062.180529T0026Z-180529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
626 PM MDT MON MAY 28 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Scotts Bluff County in the Panhandle of Nebraska...
  Northwestern Kimball County in the Panhandle of Nebraska...
  Western Banner County in the Panhandle of Nebraska...
  Southeastern Goshen County in southeastern Wyoming...
  Northeastern Laramie County in southeastern Wyoming...

* Until 715 PM MDT

* At 626 PM MDT, a severe thunderstorm was located near Albin, or 28
  miles west of Kimball, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Grange, Albin, Hawk Springs Campground, Hawk Springs Recreation
  Area, Meriden Rest Area, Gun Barrel and Hawk Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 10382 4119 10417 4124 10432 4148 10445
      4179 10449 4184 10405 4181 10376
TIME...MOT...LOC 0026Z 174DEG 29KT 4135 10418 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lyons
1 follow-up statement
265 
WWUS55 KCYS 290100
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
700 PM MDT MON MAY 28 2018

WYC015-021-290110-
/O.CAN.KCYS.SV.W.0062.000000T0000Z-180529T0115Z/
Goshen WY-Laramie WY-
700 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4126 10382 4158 10405 4184 10405 4181 10376
TIME...MOT...LOC 0100Z 174DEG 29KT 4163 10422 

$$

NEC007-105-157-290115-
/O.CON.KCYS.SV.W.0062.000000T0000Z-180529T0115Z/
Scotts Bluff NE-Kimball NE-Banner NE-
700 PM MDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHWESTERN SCOTTS BLUFF...NORTH CENTRAL KIMBALL AND WESTERN
BANNER COUNTIES...

At 700 PM MDT, a severe thunderstorm was located over La Grange, or
30 miles south of Torrington, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Scotts Bluff...north central Kimball and western Banner
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4126 10382 4158 10405 4184 10405 4181 10376
TIME...MOT...LOC 0100Z 174DEG 29KT 4163 10422 

HAIL...0.88IN
WIND...60MPH
 
$$

Lyons

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:55 PM MDT, 31 minutes earlier.

Area forecast discussion, May 28, 5:55 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon May 28 2018

Early afternoon water vapor loop showed the upper low parked over UT,
with a shortwave disturbance ejecting northeast across western CO and
southern WY. Diffluent flow aloft was not particularly stout, however
easterly low flow topped by stronger southerly flow aloft was generating
sufficient 0-6 km shear between 40 and 50 kt. The instability has been
limited east of the Laramie Range due to the persistent low cloudiness.
Convection developed quickly shortly after midday west of the Laramie
Range where isolation pushed CAPE values to 1000-1500 j/kg. Storms
were sub-severe producing wind gusts to 40 kt and small hail. Much
of Carbon County has been worked over convection- wise with increased
stabilization. Areas to the east however, have seen little convection
but the pre-storm environment is more prime for strong convection.
SPC issued a Severe Thunderstorm Watch for much of southeast WY and
the NE Panhandle counties bordering WY until 9 PM MDT. Main threats
with severe convection will be large hail, damaging winds, and locally
heavy rainfall. Areas that have experienced heavy rainfall recently
are at a greater risk for localized flash flooding. A Flash Flood
Watch remains in effect east of I-25 through late tonight.

Showers and thunderstorms will gradually taper off west to east late
tonight. Scattered showers and afternoon thunderstorms will develop
Tuesday as the upper trough progresses west to east. Instability
will be greatest /CAPE around 1500 j/kg/ over much of the NE Panhandle
Tuesday afternoon, where SPC highlighted with a MARGINAL risk for
severe. 0-6km shear and mid level lapse rates will be much lower
than today, so storm organization will be more limited for a marginal
hail threat. High temperatures Tuesday will be similar to today
with 60s to lower 70s. Convection ends by midnight Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 345 PM MDT Mon May 28 2018

Today/s medium range models/ensembles are in good agreement progging
a amplifying upper ridge over the High Plains to translate east into
the Great Plains Wednesday and Thursday. Meanwhile, another Pacific
upper trough progresses east across the Intermountain West and Rockies
Thursday through Friday. This system will drag a weak front through
the CWA Friday afternoon, accompanied by isolated convection across
far northern portions of the CWA. Transitory shortwave upper ridge
moves west to east this weekend, with mild to warm temperatures
and dry conditions. Late day convection will be possible Monday
east of I-25 as a shortwave interacts with moisture and convergence
along a lee surface trough.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon)
Issued at 555 PM MDT Mon May 28 2018

Scattered to numerous showers and thunderstorms will develop and
move northeast across the high plains of southeast WY and western NE
panhandle through this evening. Strong gusty winds and MVFR-local
IFR CIG/VIS likely with heavier convection.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Mon May 28 2018

A nearly stationary upper low over Utah will gradually weaken as it
progresses slowly east across the central Rockies through Tuesday. Upper
level disturbances ejecting northeast from the low will interact with
a moist and conditionally unstable air mass to produce scattered to
numerous showers and thunderstorms this afternoon and tonight.
Thunderstorms will produce locally heavy rainfall over portions of
the district, which may lead to flash flooding. Shower and thunderstorm
coverage will become scattered Tuesday as the upper low passes overhead.
Drier and warmer conditions will return Wednesday through Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch through late tonight for WYZ102-106>108-
     116>119.

NE...Flash Flood Watch through late tonight for NEZ002-003-019>021-
     054-055-095-096.

&&

SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...MAJ/JA
FIRE WEATHER...MAJ
Hazardous weather outlook, May 28, 10:42 AM MDT, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1042 AM MDT Mon May 28 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-291645-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1042 AM MDT Mon May 28 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Severe thunderstorms are expected across all of southeast Wyoming
and the western Nebraska Panhandle this afternoon and evening.
Thunderstorms will initially develop along and west of the Laramie
Range early to mid afternoon, increasing in coverage and intensity
as they track northeast across the remainder of southeast Wyoming
and the western Nebraska Panhandle from late afternoon into this
evening.

Thunderstorms will be capable of producing all severe weather
hazards, including very large and destructive hail to the size of
baseballs, destructive straight line winds in excess of 70 mph,
flash flooding, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms will develop Tuesday afternoon and evening.
A few storms may be strong to marginally severe, with hail the
primary hazard.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, May 28, 5:36 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
536 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 E CHEYENNE            41.15N 104.77W
05/28/2018  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL

&&

BCHAPMAN
Local storm report, May 28, 5:46 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             10 NW CHEYENNE          41.25N 104.93W
05/28/2018  E0.88 INCH       LARAMIE            WY   NWS EMPLOYEE

            ALSO HEAVY RAIN.

&&

BCHAPMAN
Special weather statement, May 28, 5:47 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
547 PM MDT MON MAY 28 2018

WYZ108-118-119-290030-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
547 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 630 PM MDT...

At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hawk Springs to near Hillsdale. Movement
was north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Torrington, Burns, Yoder, Hillsdale, Meriden Rest Area, Veteran, Gun
Barrel and Hawk Springs.

This includes Interstate 80 in Wyoming between mile markers 377 and
385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4198 10450 4122 10464 4106 10439 4177 10418
      4207 10421
TIME...MOT...LOC 2347Z 184DEG 17KT 4175 10430 4119 10445

Allen
Local storm report, May 28, 6:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
607 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 SW PINE BLUFFS       41.08N 104.20W
05/28/2018  E0.50 INCH       LARAMIE            WY   LAW ENFORCEMENT

            THREE MILES EAST OF 154 AT CR 206. STRONG WINDS ESTIMATED
            AT 45 MPH. VERY HEAVY RAIN WITH MINOR FLOODING.

&&

MJAMSKI
Local storm report, May 28, 6:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      HILLSDALE               41.21N 104.48W
05/28/2018                   LARAMIE            WY   TRAINED SPOTTER

            THREE TO FOUR INCHES OF RAPIDLY RUNNING WATER AT CR 142
            SOUTH OF CR 212.

&&

MJAMSKI
Special weather statement, May 28, 6:17 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
617 PM MDT MON MAY 28 2018

WYZ108-290100-
Goshen County WY-
617 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSHEN COUNTY UNTIL
700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Prairie Center, or 21 miles north of Torrington,
moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Prairie Center and Jay Em.

A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4230 10406 4228 10429 4258 10440 4261 10406
TIME...MOT...LOC 0017Z 171DEG 12KT 4237 10419

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:40 PM MDTSevere Thunderstorm WarningCYSKimball50 min
May 28, 6:50 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball40 min
May 28, 7:07 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux41 min
May 28, 7:12 PM MDTSpecial Weather StatementCYSCheyenne48 min
May 28, 7:22 PM MDTSevere Thunderstorm WarningCYSSioux38 min
May 28, 7:40 PM MDTAreal Flood AdvisoryCYSScotts Bluff3 hr
May 28, 7:53 PM MDTAreal Flood AdvisoryCYSSioux3 hr
May 28, 8:17 PM MDTSpecial Weather StatementCYSBox Butte43 min
May 29, 12:12 PM MDTSpecial Weather StatementCYSCheyenne33 min
May 28, 6:03 PM MDTFlash Flood WarningCYSLaramie3 hr
May 28, 6:17 PM MDTSpecial Weather StatementCYSGoshen43 min
May 28, 6:22 PM MDTAreal Flood AdvisoryCYSGoshen3 hr
May 28, 6:44 PM MDTSpecial Weather StatementCYSPlatte46 min
May 28, 8:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
May 28, 8:58 PM MDTAreal Flood AdvisoryCYSLaramie4 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.